Management of withdrawal

It is widely accepted that the most appropriate way to manage patients withdrawing from benzodiazepines is to taper the dose gradually, because the severe symptoms of withdrawal, such as epileptic fits and confusional episodes, are more likely to follow abrupt than gradual withdrawal. Views differ as to the rate of withdrawal. Detailed guidelines,(33) based on a consensus view in the United Kingdom, recommend minimal intervention first, usually by a general practitioner ( Fig 3).

This may comprise a letter to the long-term user, or an interview on a routine visit, with advice to taper the medication. More active intervention involves careful assessment, education, and then establishment, with the patient's agreement, of a timetable of about 6 to 8 weeks for withdrawal. Some agencies suggest a month of tapering for every year of benzodiazepine use, but this may result in patients becoming overfocused on their symptoms. One strategy is to try a fairly brisk withdrawal, say over 6 to 8 weeks, and only resort to more gradual tapering if the symptoms become intolerable.

Fig. 3 Guidelines for withdrawal from benzodiazepines (BZ). (Reproduced with permission from J. Russell and M. Lader (ed.) (1993). Guidelines for the prevention and treatment of benzodiazepine dependence. Mental Health Foundation, London.)

Another stratagem is first to substitute a long-acting for a short-acting benzodiazepine, say 10 mg of diazepam for 1 mg of lorazepam, and then to taper off the diazepam later.

Patients must be carefully followed up as a depressive illness is not uncommon and may need vigorous treatment. Such an illness may be reactive to the stress of withdrawal or be a recurrence of an earlier affective episode.

Other drugs have been advocated, but most patients are loathe to substitute yet another medication. A b-adrenoceptor antagonist may lessen some symptoms, but clonidine is ineffective. Some anecdotal reports have suggested that prescribing carbamazepine might be helpful, but these have not been successfully followed up. Phenobarbitone has also been advocated. Based on evidence from animal studies, fairly large single doses of flumazenil have been tried with some success. (34)

Psychological support is essential, with the doctor or a practice nurse maintaining close contact with the patient during withdrawal. The physician should show clearly that he understands the problems of withdrawal in order to capture the confidence of the patient. He or she must recognize that patients frequently harbour numerous misconceptions and negative expectations about tranquillizers and withdrawal. These must be elicited, identified, discussed, and corrected.

Formal psychological help has not yet been shown to be particularly effective. Relaxation treatment and training in anxiety management skills in the framework of group therapy can boast of only moderate effectiveness. Cognitive-behavioural treatment is currently favoured.

Do Not Panic

Do Not Panic

This guide Don't Panic has tips and additional information on what you should do when you are experiencing an anxiety or panic attack. With so much going on in the world today with taking care of your family, working full time, dealing with office politics and other things, you could experience a serious meltdown. All of these things could at one point cause you to stress out and snap.

Get My Free Ebook


Post a comment